Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Wilmington, NC

March 16, 2002Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 16, 2002, 3:48 PM EST for Robeson County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 2002, 3:48 PM EST (20:48 UTC)
Expired
Mar 16, 2002, 4:45 PM EST
In force
57 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 3:53 PM ESTThunderstorm Wind 90 EMaxton, NCA NWS Storm survey determined that straight line thunderstorm winds produce extensive damage to a trailer park in the northern part of Robeson county. 18 structures in all were damaged. 8 mobile homes were completely destroyed with one double wide trailer mo

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 162048
SVRILM
NCC155-162145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EST SAT MAR 16 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 PM EST

* AT 339 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES
  WEST OF RED SPRINGS...OR ABOUT 8 MILES NORTHEAST OF LAURINBURG...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RED SPRINGS AT 400 PM
   ST. PAULS AT 415 PM
   BARKER TEN MILE AT 420 PM

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 1:50 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 16, 1:50 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
150 PM EST SAT MAR 16 2002

EXCEEDINGLY TRICKY FORECAST WITH FRONT POISED TO CAMP OUT SOMEWHERE
ACROSS CAROLINAS AND POSSIBLE WEDGE DEVELOPMENT.

BERMUDA HIGH REGIME IN PLACE FOR ONE MORE DAY.  COLD FRONT TRYING TO
WORK ITS WAY ACROSS THE MOUNTAINS...WITH CONVECTION AHEAD OF IT INTO
WESTERN CAROLINAS.  PARADE OF VORT CENTERS AROUND BROAD TROF IN
DESERT SOUTHWEST...WITH ENERGY CHANNELED WELL NW OF THE CAROLINAS.

ETA/AVN SIMILAR IN INITIALIZING NRN STREAM ENERGY...BUT NOT MUCH TO
HANG MY HAT ON IN THE POORLY SAMPLED (BUT MORE IMPORTANT IN THE
SHORT TERM) SRN STREAM.  ALSO SEEING DISAGREEMENT IN PLACEMENT OF
THE FRONT... ESP FROM 00Z MON ONWARD.  AVN DRAPES THE FRONT ALONG
THE VA/NC BORDER WHILE ETA HAS MORE OF A WEDGE/COASTAL FRONT
SCENARIO.

COLD FRONT TONITE IS COMPARATIVELY EASY PART OF THE FCST.  FROPA
WILL BE EITHER SIDE OF 06Z.  AT THIS POINT BELIEVE THAT CHC POPS
WILL COVER IT... AS MOISTURE NOT ALL THAT DEEP.  GUIDANCE LOOKS OK
FOR MIN TEMPS.

SUN HAS HIGH BUST POTENTIAL DEPENDENT ON WEDGE SETUP.  WILL SEE A
LARGE GRADIENT SOMEWHERE...POSSIBLY WITHIN ILM CWA.  WILL KEEP CHC
POPS...HIGHEST IN NRN TIER.  PROBABLY 10-15 DEG TEMP RANGE ACROSS
THE CWA.

BEST CHC FOR PRECIP APPEARS TO BE SUN NIGHT AS WARM FRONT LIFTS N
ACROSS THE AREA.  ISENTROPIC LIFT AT 300K IS MAXIMIZED AROUND 06Z
MON.  WILL GO LIKELY INLAND...WITH 50-60 POP ALONG COAST.  MON WILL
SEE MOST OF THE CWA IN WARM SECTOR...BUT STILL BKN SKY COVER.  WILL
OPEN RANGES IN THE 70S FOR TEMPS AND KEEP CHC POPS IN THRU MON
NIGHT.  FRONT COULD MEANDER BACK S LATE MON BEFORE LIFTING N AGAIN.

EXTENDED: RIDGING OVER THE SOUTHEAST KEEPS THE CWA ABOVE CLIMO THRU
ABOUT MIDWEEK.  AFTER THAT IT BECOMES QUITE TRICKY.  NEW MRF HAS
TRENDED FROM JUST FLATTENING OUT THE UPPER RIDGE TO AMPLIFYING A
TROF OVER THE EAST COAST.  MEX TEMPS FOR FRI HAVE GONE FROM AROUND
70 TO MID 50S IN JUST ONE RUN.  AM VERY HESITANT TO BUY IT AFTER
JUST ONE RUN BUT HPC IS QUITE CONFIDENT IN MRF SOLUTION.  AT THIS
POINT WILL OPEN UP RANGES DOWNWARD FROM CLIMO AND LET LATER SHIFTS
CONTINUE TO TREND THE FCST COLDER IF WARRANTED.  MOISTURE IS LIMITED
SO WILL LEAVE THE EXTENDED PERIOD DRY.

CWF: EXPECT TO STAY BELOW SCA THRESHOLDS THRU MON.  SW WINDS CLOCK
N/NE TONITE WITH FROPA...AND SHOULD GO AROUND TO E SUN PM.  WILL
FAVOR THE WARM SECTOR AVN SOLUTION FOR SUN NIGHT/MON.  IN THE
OUTLOOK WILL ADVERTISE POSSIBLE SCA EITHER SIDE OF COLD FRONT THAT
CROSSES THE AREA WED.

FCSTID = 35
ILM   57  67  58  77 /  30  40  60  30
LBT   55  62  54  72 /  40  40  70  40
FLO   57  67  56  79 /  30  40  60  30
MYR   58  68  59  73 /  30  40  60  30

.ILM...
NC...NONE.
SC...NONE.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:42 PM ESTSevere Thunderstorm WarningILMBladen63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.